Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS State College, PA

April 20, 2017Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 20, 2017, 9:41 PM EDT for Elk County, Pennsylvania. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2017, 9:41 PM EDT (01:41 UTC)
Expired
Apr 20, 2017, 10:15 PM EDT
In force
34 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Elk County, PA

The radar

The State College radar (KCCX), 97 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 10:14 PM EDTTSTM WND DMGRidgway, PATREES AND WIRES DOWN IN RIDGWAY... AND A TREE ON A VEHICLE ON VERNON AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

957 
WUUS51 KCTP 210141
SVRCTP
PAC047-210215-
/O.NEW.KCTP.SV.W.0015.170421T0141Z-170421T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
941 PM EDT THU APR 20 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Western Elk County in north central Pennsylvania...

* Until 1015 PM EDT

* At 941 PM EDT, a severe thunderstorm was located near Marienville,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ridgway, Johnsonburg, Brandy Camp, Portland Mills and Kersey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4142 7909 4143 7906 4145 7906 4145 7898
      4144 7896 4153 7896 4154 7860 4127 7862
      4129 7880 4137 7897 4135 7902 4136 7904
      4134 7910 4141 7910
TIME...MOT...LOC 0141Z 272DEG 38KT 4143 7917 

HAIL...1.00IN
WIND...60MPH
 
$$

La Corte

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 7:40 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 20, 7:40 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service State College PA
740 PM EDT Thu Apr 20 2017

.SYNOPSIS...
A frontal system will move through the Commonwealth tonight and
early friday. A ridge of high pressure will then build into the
area Friday night. A new storm tracking across the southeast
states could potentially affect southern Pennsylvania this
weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The remnants of the earlier broken line of storms extend from
just north of Williamsport south to just west of gettysburg.
Meso anal indicates the atmosphere is beginning to stabilize and
the cirrus canopy from earlier when the storms were more robust
has effectively halted further heating.

New convection from southern Lake Erie southwest to KY will
begin to affect the region once again from around sunset into
the overnight. The HRRR shows the showers continuing through
morning with a line of showers marking the cold front finally
moving through the Central Mountains between 12-15Z Friday
morning.

It will be another very mild overnight in the 50s region-wide.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
00Z models a bit slower with passage of cold front Friday, so
have held onto the chance of morning showers over all but the
northwest mountains. Pre-frontal heating across the southeast
counties will likely yield a few thunderstorms across that
portion of the state before the front finally exits the area by
late afternoon.

Friday will be another warm day with increasing sunshine and GEFS
925temps supportive of max temps well into the 70s southeast of
the Alleghenies.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The extended period will begin dry as a shallow cold front
settles south of the region for Friday night and Saturday.
EFS trends for Saturday and Saturday night track moisture
farther south than previous runs...with showers brushing the
southern third to half of central PA Saturday afternoon and
evening before sliding south of the Mason Dixon line for Sunday
and Monday. With uncertainty remaining on the northern extent of
showers for this system...have maintained consistency in slight
chc to chc POPs during this time frame.

Baroclinic zone will be lurking south and southeast of the area
early to mid week...while a frontal system crosses the Great
Lakes and approaches by Wed-Thu. This should bring an increasing
chc of showers by Wed-Thu...but confidence in timing very much
in doubt by Days 6-7 as large scale height rises at the end of
this time period and beyond will hinder the eastward progress of
the Glaks frontal system.

The aforementioned height rises are a potentially important
signal for the beyond Day 7 timeframe of a large warmup for next
weekend.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
One strong storm just west of BFD.

Activity to the west of MDT is weakening north of the PA border.

00Z TAFS adjusted for this.

Left some showers in for later, given activity over the
Ohio Valley.

Should clear out behind the cold front by lunch time on
Friday.

Outlook...

Sat...Mainly VFR with chance of rain increasing by Sat night
over the southern airspace.

Sun...MVFR/IFR with rain mainly across southern PA. Mainly VFR
across the north.

Mon-Tue...No significant weather expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...Fitzgerald
LONG TERM...DeVoir
AVIATION...Martin
Hazardous weather outlook, Apr 20, 6:27 AM EDT, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
627 AM EDT Thu Apr 20 2017

PAZ026>028-034>036-049>053-056>059-063>066-211030-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
627 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024-025-033-037-041-042-045-046-211030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
627 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible late today
or this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 20, 8:22 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
822 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     FUNNEL CLOUD     YOUNGSVILLE             41.85N  79.32W
04/20/2017                   WARREN             PA   911 CALL CENTER

            FUNNEL CLOUD SPOTTED NORTH OF YOUNGSVILLE.

&&

EVENT NUMBER CTP1701099

EVANEGO
Local storm report, Apr 20, 8:26 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
826 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     FUNNEL CLOUD     3 NW STARBRICK          41.87N  79.25W
04/20/2017                   WARREN             PA   FIRE DEPT/RESCUE

            MULTIPLE FUNNELS SPOTTED BY FIREFIGHTERS NEAR
            INTERSECTION OF YANKEE BUSH ROAD AND FOLLET RUN ROAD.

&&

EVENT NUMBER CTP1701100

EVANEGO
Local storm report, Apr 20, 8:27 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
827 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     FUNNEL CLOUD     3 NW STARBRICK          41.87N  79.25W
04/20/2017                   WARREN             PA   FIRE DEPT/RESCUE

            MULTIPLE FUNNELS SPOTTED BY FIREFIGHTERS NEAR
            INTERSECTION OF YANKEE BUSH ROAD AND FOLLET RUN ROAD.

&&

CORRECTED EVENT TIME

EVENT NUMBER CTP1701100

EVANEGO
Local storm report, Apr 20, 9:01 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
901 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             BEAR LAKE               41.99N  79.50W
04/20/2017  E0.88 INCH       WARREN             PA   TRAINED SPOTTER

            UP TO NICKEL-SIZED HAIL.

0752 PM     FUNNEL CLOUD     YOUNGSVILLE             41.85N  79.32W
04/20/2017                   WARREN             PA   911 CALL CENTER

            FUNNEL CLOUD SPOTTED NORTH OF YOUNGSVILLE.

0754 PM     FUNNEL CLOUD     1 N YOUNGSVILLE         41.87N  79.32W
04/20/2017                   WARREN             PA   911 CALL CENTER

            FUNNEL CLOUD POSSIBLY TOUCHING THE GROUND NORTH OF THE
            911 CENTER IN YOUNGSVILLE.

0757 PM     FUNNEL CLOUD     3 NW STARBRICK          41.87N  79.25W
04/20/2017                   WARREN             PA   FIRE DEPT/RESCUE

            MULTIPLE FUNNELS SPOTTED BY FIREFIGHTERS NEAR
            INTERSECTION OF YANKEE BUSH ROAD AND FOLLET RUN ROAD.

&&

EVENT NUMBER CTP1701098 CTP1701099 CTP1701101 CTP1701100

EVANEGO
Local storm report, Apr 20, 9:08 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
908 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     2 NNW YOUNGSVILLE       41.88N  79.33W
04/20/2017                   WARREN             PA   911 CALL CENTER

            TREES AND WIRES DOWN NEAR MATTHEWS RUN ROAD AND TELIC
            RUN ROAD.

&&

EVENT NUMBER CTP1701102

EVANEGO
Special weather statement, Apr 20, 9:11 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service State College PA
911 PM EDT THU APR 20 2017

PAZ005-006-010-011-210145-
McKean PA-Potter PA-Cameron PA-Elk PA-
911 PM EDT THU APR 20 2017

...SPECIAL WEATHER STATEMENT...

At 910 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Weston Mills to near Wetmore to near
Tionesta. Movement was east at 45 mph.

Winds in excess of 30 mph and briefly heavy rain are possible.

Locations impacted include...
Ridgway, Kane, Johnsonburg, Crosby, Rew, East Branch Dam, Kinzua
Bridge State Park, Genesee, Shinglehouse, Portland Mills, Coryville,
Smethport, Cyclone, Roulette, Elk River, Westline, Keating Summit,
Port Allegany, Wetmore and James City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4200 7762 4166 7814 4130 7882 4137 7897
      4134 7910 4141 7910 4145 7906 4144 7896
      4172 7895 4200 7853
TIME...MOT...LOC 0110Z 277DEG 47KT 4208 7830 4174 7884 4142 7945

La Corte

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:29 PM EDTSevere Thunderstorm WarningCTPMcKean31 min
Apr 20, 9:11 PM EDTSpecial Weather StatementCTPElk, McKean34 min
Apr 20, 10:13 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Elk, Potter62 min
Apr 20, 10:28 PM EDTSpecial Weather StatementCTPPotter, Tioga32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.